Thunderstorm Wind, Boone
- When
- July 23, 7:40 PM CST
- Where
- Boone County, 1.55 mi W of St Edward
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.570, -97.900
Fire department/rescue measured wind gust of 61 mph.
On the afternoon of July 23rd, 2025, scattered thunderstorms developed across east-central Nebraska, spurred by a cold front pushing into the western part of the state and an approaching shortwave disturbance. As the afternoon transitioned into the evening, these thunderstorms merged into a mesoscale convective complex (MCS) that moved into east-central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On the afternoon of July 23rd, 2025, scattered thunderstorms developed across east-central Nebraska, spurred by a cold front pushing into the western part of the state and an approaching shortwave disturbance. As the afternoon transitioned into the evening, these thunderstorms merged into a mesoscale convective complex (MCS) that moved into east-central Nebraska. This complex found a favorable environment with abundant instability, moist mid-levels, and steep low-level lapse rates, which promoted an area of severe wind gusts, particularly in Boone and Platte counties. Radar imagery from this period also showed a descending rear inflow jet, a feature often associated with strong winds in these types of storms. The impacts of the storm included a measured 61 mph wind gust reported two miles west of St. Edward at 7:40 PM CST, followed by a fire department report of uprooted trees and downed power lines in St. Edward at 7:45 PM CST. The complex continued its eastward path, and a public report from Wisner at 8:42 PM CST noted broken tree limbs measuring six to eight inches in diameter. The storm then moved into western Iowa, with no further reports of damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 23, 5:48 PM CST, 1 hour 52 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Omaha/Valley NE
648 PM CDT Wed Jul 23 2025
.KEY MESSAGES...
- Hot Wednesday, with highs in the 90s and heat indices of
100-106. A Heat Advisory is in effect for far eastern
Nebraska and southwest Iowa.
- There is a 50-80% chance of storms Wednesday afternoon into
Wednesday night, with a 15-20% chance of some severe storms,
mainly in northeast Nebraska. Damaging winds and localized
flooding will be the primary threats.
- On-and-off thunderstorm chances will continue through the
weekend.
- Another round of dangerous heat may be possible late this
weekend into early next week.
&&
.DISCUSSION...
Issued at 314 PM CDT Wed Jul 23 2025
At 3 PM, much of the area was hot and humid with heat index
readings in the Heat Advisory area ranging from 100 to 110 and
dewpoints in the mid 70s. There are some very interesting
features in satellite and radar imagery this afternoon. There
are two small scale atmospheric circulations (lingering MCVs).
One is drifting northeast toward the Columbus area while another
broader one is drifting north northeast toward Beatrice and
Falls City. The Columbus-area system is associated with a
cluster of showers and embedded thunderstorms, and this activity
looks to have a good chance of persisting as it continues
northeast into a rather unstable environment and cumulus field.
There is at least some potential for intensification, but so far
it has struggle to do so. The circulation moving out of
northeast Kansas has struggled to produce much more than clouds
at this time, but is also moving into a rather unstable airmass
and the deep convergence associated with its northeast flank
seems likely to be sufficient to initiate isolated
thunderstorms. A cap is holding at the moment, but something to
watch through 7 PM or so.
Aside from these features, there is also an approaching cold
front from the northwest, which has been washed out a bit by
outflow from morning storms over SD. So the true front is
currently moving through the region that already has northerly
or northeasterly winds, and thus the convergence is weaker and
broader rather than having sharp along-front convergence. These
boundaries are draped across far northeast NE, and the cold
front should eventually make more of a push across the forecast
area, likely fueled and accelerated by intensifying convection
and associated downdrafts/outflow. There is a weak mid-level
short wave trough over western NE at the moment, and it appears
that the stronger convection of the past two hours is in closer
proximity to this supporting feature. Anticipate that convective
intensification to pick up to the east over the next several
hours as the system moves east, and as the surface frontal zone
becomes more active. Naturally, model guidance has struggled
mightily with the extent of cloud cover and presence of outflow
(and thus temperatures) in the immediate pre-frontal airmass. It
seems likely that the current abundance of clouds in central and
northeast NE may act to limit overall instability a bit. These
areas will be waiting for a slight weakening of the cap along
with increased boundary layer convergence and upper level
support before the more widespread and more intense storm
development can take place. Do believe that this will still
happen by 7 PM or so. When storms do become more widespread and
stronger, the abundant instability, very moist mid level
airmass, and steep low level lapse rates should favor pockets of
damaging winds with the strongest storms. Also anticipate larger
scale cold pool and outflow to develop and surge east southeast,
although paltry low-level shear may make it difficult to
maintain an organized severe cold pool for more than an hour or
two at a time.
All told, expect scattered severe storms this evening, with the
severe elements being small clusters of damaging downdrafts that
persist for a bit but need additional reinforcement from other
downdraft clusters in order to maintain severity. Greatest risk
for severe wind will be north of Highway 30, but could see a few
severe gusts farther south too. Do expect some short lived
training of storms, and rainfall rates of 1.5-2" per hour
possible, but with a largely cellular or cluster-based storm
mode, the potential for very heavy rain and flash flooding is
limited. Not zero...but limited. Much of the area has a good
chance for a quarter inch of rain or more, with a few pockets of
1.5-2.5 inches possible.
Cooler air will build in behind the system with highs in the low
to mid 80s Thursday and Friday. Expect the front to stall out
south of the forecast area on Thursday, with some potential for
the zone of favored over-running to extend into southern NE and
IA. If this is the case, there is potential for heavy rainfall
with the stalled front and favorable environmental conditions
for heavy rain. Currently see the greatest potential being south
of the local forecast area, and have held off on any Flood
Watch issuance for this reason, but if the front stalls a bit
farther north, will need to consider the potential for some
flooding into our far southern zones late thursday into early
Friday.
After a few cooler days, the ridge builds back in, and
anticipate a return of heat...potentially advisory conditions...
Sunday and Monday. As is familiar with these summer ridges,
there is some potential for MCS ridge runners to push outflow
south into the ridge and limit heating...and this potential does
exist Sunday and Monday...but most signs point to a couple days
of higher-end heat. This could very well extend into Tuesday,
but a northern stream trough has strong ensemble agreement in
pushing a cool front through the area by Wednesday. Best chance
of storms early next week is in the far northern zones, but
spreads across the region by mid week with that cold front
approaching.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 648 PM CDT Wed Jul 23 2025
Complicated set of TAFs for this issuance. Expectations are
still that a line of storms will develop across eastern Nebraska
and track to the east southeast this evening into the overnight
hours. Have refined the times of arrival for showers and
thunderstorms for this issuance. Storms may be strong to severe
with damaging wind gusts the most likely threats. Expect to see
further amendments and refinements in the near future.
Could see localized MVFR visibilities within storms, but more
likely scenario is that ceilings will drop to MVFR primarily at
KOFK after 12z through at least 16z. Otherwise, should
generally see VFR conditions at the rest of the terminals.
Winds will gradually turn to the northwest overnight as a front
moves through but should remain under 12 kts or less outside of
any storms.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ015-034-044-
045-051>053-066>068-090-091-093.
IA...Heat Advisory until 8 PM CDT this evening for IAZ043-055-056-
069-079-080-090-091.
&&
DISCUSSION...Barjenbruch
AVIATION...CastilloHazardous Weather Outlook National Weather Service Omaha/Valley NE 350 PM CDT Wed Jul 23 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241100- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 350 PM CDT Wed Jul 23 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Wednesday Afternoon Through Thursday Dangerous heat continues through early this evening with heat indices up to 100-110, highest in far eastern Nebraska and southwest Iowa. Thunderstorms will develop and move across much of eastern Nebraska and western Iowa this evening and overnight. Damaging winds and localized flooding will be the primary hazards with the strongest storms. The area most likely to experience damaging wind gusts is generally along and north of Highway 30, between 5 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday There will be potential for heavy rain or localized flooding in far southeast Nebraska and southwest Iowa late Thursday into early Friday. Another round of dangerous heat is likely Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotters activation is not likely through tonight, but spotters are encouraged to report any strong winds, wind damage, hail, or heavy rain amounts to the National Weather Service.
The Omaha radar (KOAX), 131 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
4 thunderstorm wind. Local standard time, as filed.
Fire department/rescue measured wind gust of 61 mph.
Fire department/rescue report of trees uprooted and power lines down in St. Edward. Wind gusts were estimated at 60-70 mph.
Public report received via social media of wind gusts estimated at 60 mph on the northwest side of Columbus, NE.
Public report received via social media of broken 6 to 8 inch in diameter tree limbs broken. Winds were estimated at 50-60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1282272, 1282270, 1282273, 1282271.